Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 94, NWS Topeka, KS

May 17, 2001Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2001, 3:08 PM CDT for Franklin County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 3:08 PM CDT (20:08 UTC)
Expired
May 17, 2001, 3:30 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Franklin County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2833 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS53 KTOP 172009
SVRTOP
KSC059-172030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 330 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHEAST OF RANTOUL TO
  10 MILES WEST OF RANTOUL...OR FROM 14 MILES NORTHWEST OF PAOLA TO 5
  MILES SOUTH OF OTTAWA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  RANTOUL
  PEORIA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3874 9505 3870 9509 3867 9516 3855 9531
          3852 9538 3848 9542 3851 9527 3851 9517
          3852 9509 3855 9507

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:00 AM CDT, 11 hours 8 minutes earlier.

Area forecast discussion, May 17, 4:00 AM CDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT THU MAY 17 2001

PCPN CHCS MAIN CONCERN...LESSER QUESTION RE. TEMPS.

EXPECT CONVECTIVELY INDUCED VORT MAX WRN HIGH PLAINS TO MEANDER OUR
WAY THROUGH THE DAY...LIKELY REFIRING CONVECTION...IF INDEED IT EVER
DMSHES. AMT OF CLOUDS WILL DICTATE AMT OF COOLING. IN TIME...CLOUDS
SLOW TO LEAVE PER PREFERRED ETA MODEL. LITTLE LIFT REMAINS LATE
TONIGHT AND FRIDAY BUT CLOUDS SLOWLY DMSH.

SFC FNT DIFFICULT TO FOLLOW WITH LARGE COMPLEX TO THE WEST.
HOWEVER...LATEST 06Z RUN OF MESO-ETA SHOWS PCPN IN LATER THIS MRNG
AS CONVECTIVELY INDUCED VORTICITY MOVES THROUGH AREA. ANOTHER ROUND
OF PCPN THIS EVENING...MAINLY SOUTHEAST OF THE TURNPIKE...AS MAIN
PTN OF UPPER WAVE MOVES THROUGH. AM BANKING ON SOME DOWNWARD MOTION
AND CLEARING PER ETA FORECAST ON FRIDAY. THUS EXPECT TEMPERATURES TO
RETURN TO NEAR SEASONAL LEVELS ON FRIDAY. IF CLOUDS LINGER
LONGER...THEN TEMPS FRIDAY MAY BE A BIT TOO WARM.

.TOP...NONE

In the hours before

Local storm report, May 17, 2:06 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
206 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
f
0201 PM    LAWRENCE                  KS    .75 INCH HAIL
05/17/01   DOUGLAS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:29 PM CDTSevere Thunderstorm WarningTOPFranklin46 min
May 17, 3:42 PM CDTSevere Thunderstorm WarningTOPCoffey33 min
May 17, 4:07 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin53 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningTOPDouglas49 min
May 17, 4:44 PM CDTSevere Thunderstorm WarningTOPLyon31 min
May 17, 4:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey67 min
May 17, 5:26 PM CDTFlash Flood WarningTOPAnderson, Franklin3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.